Stevens-Johnson syndrome is a rare but serious disorder that affects the skin, mucous membrane, genitals and eyes. The mucous membrane is the soft layer of tissue that lines the digestive system, and eyeballs. Stevens-Johnson syndrome is usually caused by an unpredictable adverse reaction to certain medications. The syndrome often begins with flu-like symptoms, followed by a red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off. Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive care or a burns unit. Treatment aims to identify the underlying cause, control the symptoms and prevent complications.
Jason's condition was brought on after taking the medication, Allopurinol, and Stevens-Johnson Syndrome is a very rare, severe, reaction to it. We found out that this is more common in people of Asian ancestry, unfortunately. All of our family will have to be very careful in the future.
MHGH does not have a burns unit, so Jason was transported, via ambulance, to the burns ICU at UTMB Galveston. He has been in there since Monday (9/14) experiencing many of the textbook symptoms of Stevens-Johnson Syndrome. He has facial swelling and swollen lips covered in crusty sores. The mucous membranes inside his mouth, throat, and eyes have become blistered and ulcerated. Swallowing has been extremely painful, which led to a nasogastric feeding tube for nutrition. He had a corneal abrasion on his left eye that had to have a protective lens put in to help with the pain and help the eye heal. It is difficult for him to see and speak due to all of these symptoms.
Jason has insurance, but extended stays in an ICU can be quite expensive. Unfortunately, we do not have an exact timeframe of when he will be released from the hospital. We are glad that he is in the right place to take the best care of him and hope that he has no long lasting effects from this. If you are able to help support him during this time with any financial assistance to help cover some of these medical expenses, he would greatly appreciate it.
Please also continue to pray for his healing and recovery and send any good vibes his way. Thank you for your time and support!